Format

Send to

Choose Destination
Cancer. 2010 May 15;116(10):2322-31. doi: 10.1002/cncr.24981.

Long-term neurologic and peripheral vascular toxicity after chemotherapy treatment of testicular cancer.

Author information

1
Urology Unit, The Royal Marsden National Health Service Foundation Trust, Sutton, Surrey, United Kingdom.

Abstract

BACKGROUND:

Testicular cancer is curable in the majority of men, and persisting treatment toxicity is a concern. The authors report a cross-sectional study of the long-term effects of chemotherapy (C) on neurologic function and development of Raynaud phenomenon.

METHODS:

Seven hundred thirty-nine patients who were treated between 1982 and 1992 gave consent to enter the study. Patients were classified according to the receipt of C (n = 384) or no C (n = 355). Patients completed a general health questionnaire and a quality-of-life form (the European Organization for Research and Treatment of Cancer Quality-of-Life C30 questionnaire with testicular module). Symptom scores of 3 or 4 were considered clinically significant. Patients were assessed in the clinic, and clinical history was used to diagnose Raynaud phenomenon (RP) and tinnitus. Examinations included peripheral nerve function testing for light touch and vibration sense. Five hundred seventy-seven patients underwent audiometry.

RESULTS:

On physician assessment, peripheral neuropathy and RP were more common after C (21.7% vs 9.1% [P<.001] and 20.3% vs 1.7% [P<.001], respectively). Similar results were obtained for symptom scores (12.5% vs 5.5% [P = .002] and 9.7% vs 3.7% [P<.001], respectively). On multivariate analysis, for peripheral neuropathy, the significant predictors were cisplatin dose, carboplatin dose, and age. For RP, the significant predictor was bleomycin. Significant differences in hearing thresholds were noted at 8000 hertz only and, on multivariate analysis, were related to age, cisplatin dose, and vincristine dose. Auditory symptom scores did not differ between groups.

CONCLUSIONS:

With long-term follow-up, peripheral neuropathy and RP remained detectable in approximately 20% of patients and caused significant symptoms in 10% of patients. Detectable effects on high frequency remained but caused little symptomatic problem. These effects persisted and were related to the cumulative chemotherapy dose.

PMID:
20225230
DOI:
10.1002/cncr.24981
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center